Thunderstorm Wind, Gogebic
- When
- June 5, 4:00 PM CST
- Where
- Gogebic County, Marenisco
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.383, -89.683
Several 12-14 inch diameter trees were knocked down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Several 12-14 inch diameter trees were knocked down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 5, 1:35 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 335 PM EDT SUN JUN 5 2005 .DISCUSSION... 12Z RAOBS/LATEST WV IMAGERY AND RUC ANALYSIS SHOW GENERAL WRN TROF/ ERN RDG UPR AIR PATTERN ACRS THE CONUS. NEGATIVELY TILTED SHRTWV MOVING TOWARD THE MS VALLEY IN THE GENERAL SW FLOW ALF BTWN THE TROF/RDG. DYNAMICS STILL REMAIN VERY IMPRESSIVE WITH THIS SYS. H5 WINDS OF 45-50KT ARE SURGING NE ACROSS S WI PER LOCAL ROABS AND 13Z BLUE LAKE WI PROFILER. H7 WINDS ARND 40KT. ALTHOUGH H85 TD ARE QUITE HIGH TO THE S AND W OF UPR MI (10-15C) RAOBS FM GRB AND MPX AND TAMDAR SOUNDINGS SHOW LARGE DRY LAYER BTWN H9-H7 IN WAKE OF OVERNIGHT CONVECTION. SFC TD ARE RUNNING BTWN 60-63F. DRY AIR... WHICH IS KEEPING PWATS AT A RELATIVELY MODEST 1.25 INCH...AND HIGH CONVECTIVE TEMPS (90-95F) TO THE SW ARE HAMPERING TSRA DVLPMNT SO FAR THIS AFTN EVEN THOUGH VIS SAT SHOWS WEALTH OF CLEAR SKIES OVR MUCH OF WI INTO UPR MI...WHICH HAS ALLOWED TEMPS TO RISE TO 75-80 AS OF EARLY AFTN. QUITE A BIT OF BACKWASH MSTR ACRS THE NRN PLAINS IN CYC FLOW FOCUSED ARND SFC-H85 TROF EXTENDING SSW THRU WRN MN FM SFC LO JUST NW OF INL (SFC DWPTS GENERALLY 55 TO 60). 12Z ABR SDNG QUITE MOIST IN BTWN H75-45. 12Z BIS SDNG SHOWS HIER MSTR PRIMARILY BLO H65. SHRWV RDG TO THE W OF THIS TROF AND IN ADVANCE OF ANOTHER SHRTWV NOW MOVING INTO THE PAC NW. MAIN FCST CONCERNS THIS PACKAGE ARE SHRA/TSRA CHCS THRU MON...WITH POTENTIAL FOR SVR TSRA THIS EVNG. FOCUS FOR MIDWEEK SHIFTS TO TIMING/IMPACT OF SHRTWV NOW MOVING INTO THE PAC NW. PRIMARY SHORTWAVE NOW MOVING INTO THE UPR MS VALLEY ARRIVES BTWN 21Z-24Z OVR UPR MI...BUT HOW MUCH MOISTURE WILL BE AVAILABLE AHEAD OF IT IS MAIN QUESTION FOR CONVECTION. 12Z RUC/NAM INSISTENT ON MOISTENING UP THE LAYER BTWN H9-H8 BY LATE AFTN. CANNOT FIND THIS MOISTURE NOW...BUT WHAT MAY HAPPEN AS CLUSTER OF SHRA/TS AND THUS MOISTURE OVR SW WI WILL TRY TO LIFT INTO N WI THIS AFTN...HELPING TO MOISTEN UP THE DRY LAYER CURRENTLY OVERHEAD. THIS THEN WOULD PRIME THE ATMOSPHERE FOR THE SHORTWAVE/MID LEVEL DRY SLOT (H7-H5) THAT ARRIVES LATER THIS AFTN/EARLY EVNG AND HELP REALIZE THE 1500-2000 J/KG OF CAPE THAT MODIFIED MODEL SOUNDINGS INDICATE. USING TEMPS IN LWR 80S AND TD IN LWR 60S YIELDS THESE CAPE VALUES...AND BASED ON SUNSHINE WE ARE SEEING THIS MORNING THIS SEEMS FEASIBLE. EXPECT CONVECTION TO DEVELOP JUST UPSTREAM OVR NW/N WI THEN SHIFT INTO S UPR MI ANYTIME AFT 19Z (3 PM EDT). ONCE CONVECTION DEVELOPS... BELIEVE PRIMARY THREAT WILL BE DAMAGING WINDS DUE TO AN INVERTED V LOOK TO PROGGED SOUNDINGS AND LARGE HAIL WITH WBZERO HEIGHTS AROUND 10500FT. THREAT OF TORNADOES APPEARS LIKE IT WILL BE MITIGATED DUE TO DRY LOW LEVELS AND HIGH LCL/LFC HEIGHTS. STILL...CAN NOT RULE A TORNADO WITH MARGINALLY HIGH 0-3KM/0-1KM SHEAR VALUES 200/150... ESPECIALLY LATE THIS AFTN/EARLY EVENING IN VCNTY OF ANY OUTFLOW/LAKE BREEZE BOUNDARIES. WITH HI WINDS A MAIN THREAT...EXPECT INITIAL SCT TSRA TO FORM INTO A BOW ECHO...WHICH SHOULD EXIT THE ERN ZNS BY THE EARLY MRNG HRS. LATER TNGT AND MON...SHRTWV FCST TO CONT NEWD INTO ONTARIO BY 12Z MON...WITH SFC-H85 TROF/AXIS OF HIER H85-5 MSTR OVER THE CNTRL U.P. THEN. DESPITE FCST H85-5 QVECTOR DVGC IN DNVA IN WAKE OF PRIMARY SHRTWV...WL CARRY LINGERING SCT -SHRA UNDER THIS MSTR...ESPECIALLY OVER THE HIER TERRAIN OF THE W WHERE FCST WLY FLOW WL UPSLOPE. THIS AXIS OF HIER MSTR WL MOVE ACRS THE FA MON MRNG THEN LIFT TO THE N ALG WITH MAIN SHRTWV/SHARPER CYC FLOW DURING THE AFTN. EXPECT SCT -SHRA TO END S TO N TMRW AND LINGER LONGEST OVER THE UPSLOPE HIER TERRAIN OF THE W. CONSIDERING UPSTREAM DWPTS... MOS FCST LO TEMPS 55 TO 62 FOR TNGT LOOK RSNBL. MIXING TO INVRN BASE ON NAM/GFS FCST SDNGS FOR TMRW YIELDS TMAX RANGING FM ARND 60 OVER THE UPSLOPE HIER TERRAIN OF THE W (CMX) TO NR 80 OVER THE SCNTRL... WHERE THE STRG WLY WIND WL DOWNSLOPE AND WARM. SOME CONCERN ABOUT HI WINDS OVER THE EXPOSED KEWEENAW PENINSULA TMRW AFTN IN SHARP CYC FLOW...BUT MODEST ISALLOBARIC WIND COMPONENT/LACK OF STRG CAD/FAIRLY SHALLOW MIXED LYR DEPICTED ON FCST NAM/GFS SDNGS APPEAR TO BE MAIN WEAKNESSES DESPITE PRESENCE OF 35KT WINDS WITHIN MIXED LYR. BUT STILL THINK WINDS WL APCH ADVY CRITERIA OVER THE KEWEENAW GIVEN STRENGTH OF FCST LLVL WINDS AND FVRBL WLY DIRECTION. GFS/NAM SHOW RISING HGTS MON NGT/TUE AS RDG NOW OVER THE NRN ROCKIES PUSHES TOWARD THE WRN LKS AND SFC HI PRES BLDS INTO NW ONTARIO UNDER CONFLUENT NW FLOW BTWN UPR TROF OVER NE CAN AND INCOMING RDG. EXPECT AT LEAST SOME CLRG ON MON NGT...BUT NAM/GFS FCST SDNGS SHOW A PERSISTENT LYR OF HIER RH UNDER STRENGTHENING INVRN BASED ARND H9 OVER THE NRN TIER FM CMX-MQT-ERY...SO WL MAINTAIN MORE CLD COVER THERE. ALTHOUGH GFS SHOWS THIS LLVL MSTR DSPTG ON TUE...PREFER THE SLOW NAM IDEA BECAUSE THE GFS APPEARS TO LIFT LLVL COOL AIR OUT TOO QUICKLY. SO WL GO WITH THE LOWER NAM MOS GUIDANCE FOR HI TEMPS ON TUE ACRS THE N. EVEN TO THE S WHERE THE LO CLD BRKS UP EARLIER... EXPECT INCRSG HI CLDS ON TUE AFTN AS NAM SHOWS INCRSG ISENTROPIC LIFT/MOISTENING ON THE 310K SFC. IN THE MEDIUM AND EXTENDED RANGE...SHRTWV NOW MOVING INTO THE PAC NW FCST TO PUSH SLOWLY EWD INTO THE NRN PLAINS BY THU...AND THEN INTO ONTARIO ON FRI WHILE SHEARING OUT...LEAVING FA IN A CONFLUENT ZONAL FLOW EARLY NEXT WEEKEND. EXPECT A COOL DAY ON WED WITH A CHC OF RA/ ELEVATED TSRA AS WARM FNT IN ADVANCE OF THIS SYS REMAINS TO THE S OF THE FA. THINK GFS STILL TOO AGGRESSIVE AT LOWERING THE PRES (APPEARS TO BE SOME CONVECTIVE FEEDBACK) TOO FAR TO THE N ON TUE/EARLY WED... PREFER FARTHER S FNTL POSITION SHOWN BY NAM/ECMWF. THEN TURNING WARMER WITH SHRA/TSRA CHCS INTO FRI MRNG AS FNT PUSHES TO THE N BEFORE HI PRES RDG UNDER UPR CONFLUENCE DOMINATES NEXT SAT INTO SUN. ADDED CHC SHRA/TSRA SUN AFTN OVER THE W AS DGEX/GFS ENSEMBLE GUIDANCE SUGS NEW SHRTWV WL BE EJECTING EWD OUT OF WRN TROF INTO THE UPR GRT LKS. COORDINATED WITH APX/GRB/DLH/SPC. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && KC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT SUN JUN 5 2005 MIZ001>007-009>014-084-085-061200- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 400 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. ...MODERATE RISK OF SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER MICHIGAN THROUGH LATE THIS EVENING... .DAY ONE...TONIGHT AND MONDAY THUNDERSTORMS DEVELOPING OVER WESTERN WISCONSIN WILL SPREAD INTO WESTERN UPPER MICHIGAN BY 5 PM EDT...AND INTO CENTRAL UPPER MICHIGAN BETWEEN 6 PM AND 8 PM EDT. SOME OF THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO GOLFBALL SIZE IN DIAMETER. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING. SEVERE THUNDERSTORMS WILL SHIFT EAST OUT OF THE AREA BY AROUND MIDNIGHT. WEST WINDS MAY GUST TO 40 MPH ON THE KEWEENAW PENINUSLA MONDAY AS STRONG LOW PRESSURE MOVES NORTH OF LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE OVER WEST AND CENTRAL UPPER MICHIGAN WEDNESDAY AND THURSDAY...THEN OVER THE WEST HALF OF UPPER MICHIGAN NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) JLA
The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457178.